Stevens-Johnson Syndrome: Toddler almost dies from excruciating blisters on her face!
Beautiful toddler almost dies: read this shocking story about a toddler diagnosed with Stevens-Johnson Syndrome after an allergic reaction to medicine.
When Matt and Sarah Marsh took their 2-year-old daughter Macey to her doctor for a rash and puffy eyes, they never thought their daughter would end up in the ICU.
The couple brought their child to the local GP in Surrey, United Kingdom, where she was prescribed Nurofen and Calpol to be taken alternately. The GP said she was simply "run down" and would be "fine" after taking the painkiller.
However, Sarah was worried — and when she checked on her daughter the following morning, she was horrified at what she found.
Macey’s eyes were glued shut with mucus. Sarah then rushed her daughter to a nearby hospital where she was diagnosed with scarlet fever and was sent back home with penicillin as her prescribed medication.
The next morning, Macey’s condition worsened and the toddler’s face was covered in blisters that were bursting, causing her a tremendous amount of pain. Her mother called an ambulance and took Macey to the hospital, where infectious disease experts concluded that Macey was experiencing a condition called Stevens-Johnson Syndrome.
Macey was moved into the paediatric intensive care unit and was given morphine. Her terrified parents were told that it would be a "miracle" if little Macey survived and, even if she did, her eyes could be permanently damaged.
Her father Matt said, “We hit rock bottom. The idea of Macey going blind was bad enough but the thought of losing her was just unbearable. Her face looked terrifying and so sore and the blisters were spreading to her arms."
“Doctors explained her eyes may have started attaching to the inside of her eyelids and her corneas could be so severely damaged she may never see again. It was terrifying."
Macey spent 10 days in the intensive care unit and — to everyone’s relief — opened her eyes on the 9th day. She is on the road to recovery, although her parents are worried that the illness has caused permanent damage to her eyes.
A spokesperson for Nurofen said, “We are very sorry to hear about Macey Marsh’s condition and we wish her a swift and full recovery. The exact cause for the reaction is currently unknown and the reaction is unpredictable.”
The spokesperson also mentioned that although ibuprofen, the active ingredient in Nurofen for Children, has been associated with rare cases of the syndrome, there is no confirmed causal link.
What is Stevens-Johnson Syndrome?
Stevens-Johnson Syndrome is a condition that is caused by a serious allergic reaction to either a virus or medication. In some cases, it can be fatal. It is a rare condition that affects one in 500,000 children and young adults, with women being more prone to it than men.
It causes violent blisters on the face and mouth, and swelling of the eyelids. The blisters are due to the cells in the top layer of the skin dying before shedding. This condition is incurable, and 40% of people who get it do not survive.
This condition has to be treated or it will result in death.
To treat a patient with Stevens-Johnson Syndrome, doctors will immediately stop the patient from taking the offending medication and start them on IV fluids and high calorie formulas to aid in the healing process.
If you have any insights, questions or comments regarding the topic, please share them in our Comment box below.
Like us on Facebook and follow us on Google+ to stay up-to-date on the latest from theAsianparent.com Philippines!